High Wind, Cheyenne Foothills / C Laramie
- When
- May 17, 11:00 AM MST to 5:00 PM MST
- Where
- Cheyenne Foothills / C Laramie forecast zone
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
2 high wind, as filed by the National Weather Service.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at May 17, 10:41 AM MST, 19 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
1141 AM MDT TUE MAY 17 2005
.DISCUSSION...WITH THE WINDS INCREASING BEHIND THE FRONTAL PASSAGE
THERE HAVE BEEN SOME GUSTS TO OVER 60 MPH MAINLY WEST OF KCYS TO
KBRX. HAVE WENT AHEAD AND ISSUED A HIGH WIND WARNING FOR AREAS IN
AND NEAR THE SOUTHERN LARAMIE RANGE TIL 21Z. HAVE ALSO ISSUED A
WIND ADVISORY FOR THE WESTERN NEBRASKA PANHANDLE THROUGH 00Z.
PREVIOUS DISCUSSION ISSUED AT 250 AM...
.SHORT TERM...THROUGH THURSDAY...ACTIVE WEATHER TODAY WITH A COLD
FRONT ROARING ACROSS WESTERN WYOMING THIS MORNING. THE FRONT HAS
MOVED PAST ROCK SPRINGS WITH A 5-10 DEGREE DROP IN TEMPS THERE. IT
SHOULD BE A DAY OF NEARLY STEADY TEMPS WEST OF THE LARAMIE
RANGE...WHERE MORNING READINGS ARE UNUSUALLY MILD (56 NEAR RAWLINS
AT 3 AM). THE FRONT SHOULD MOVE THROUGH CHEYENNE AT AROUND 9 AM
AND IT WILL BE EAST OF CHADRON/ALLIANCE/SIDNEY BY 2 PM. BEHIND THE
FRONT...WINDS WILL GET STRONG AND GUSTY. I HAVE SOME CONCERN ABOUT
A BORA-TYPE WIND EVENT EAST OF THE LARAMIE RANGE FOR 2-3 HOURS
AFTER FRONTAL PASSAGE. THIS IS MORE LIKELY FOR THE PANHANDLE WHERE
THE TIMING OF FRONT DURING THE HEAT OF THE DAY WILL BE MORE
FAVORABLE FOR GUSTY WINDS. NO WIND ADVISORY HAS BEEN ISSUED...BUT
DO NOT BE SURPRISED TO SEE SOME ADVISORY-WORTHY GUSTS ON THE
PANHANDLE THIS AFTERNOON. A COUPLE OF PRE-FRONTAL SEVERE
THUNDERSTORMS ARE POSSIBLE NEAR CHADRON. HOWEVER...STORMS MAY FIGHT
A LOSING BATTLE WITH CLIMATOLOGY...WITH THE 12-2 PM WINDOW GENERALLY
EARLIER THAN WE ARE USED TO SEEING SEVERE STORMS IN THAT AREA. BUT
WITH THE FRONT INTERACTING WITH SHARP MOISTURE POOL IN WESTERN
NEBRASKA...THIS IS A SITUATION THAT COULD PRODUCE BORDERLINE SEVERE
HAIL. A WARMER PATTERN RESUMES QUICKLY ON WEDNESDAY AS A RIDGE
BUILDS BACK IN. WARMER STILL FOR THURSDAY...AND WE MIGHT SEE RECORD
HIGHS THREATENED IN SOUTHEAST WYOMING THEN WITH THICKNESSES IN THE
HIGH 570S. POMEROY
.LONG TERM...OUTDOOR WEATHER ENTHUSIASTS WILL ENJOY FRIDAY WITH
SOUTHWESTERLY FLOW ALOFT...500 MB HEIGHTS NEAR 585 DEKAMETERS AND
850 MB TEMPERATURES (BELOW GROUND AT MANY LOCATIONS) 82-86F AT
00Z/SAT...THUS HIGHS WILL BE WELL INTO THE 80S AT MOST LOCALES.
MAY BE SOME MOUNTAIN TSTMS BUT MOISTURE AVAILABILITY WILL LIMIT
AREAL COVERAGE. SAT...SHORTWAVE TROF MOVING EASTWARD ACROSS MT/ND
WILL SEND A COLD FRONT SOUTHWARD ACROSS OUR ZONES...THUS SLIGHT
CHANCE TSTMS LOOKS WARRANTED. COOLER DUE TO INCREASE IN CLOUD COVER
AND DROP IN LOW LEVEL TEMPERATURES. SUN...FLOW ALOFT VEERS TO
NORTHWESTERLY AS THE SHORTWAVE TROUGH MOVES ACROSS THE NORTHERN
PLAINS. LOW/MID LEVEL MOISTURE LIMITED...THUS TSTM AREAL COVERAGE
ALSO LIMITED. COOLER DAY BUT NOT AS COOL AS GFS 850 MB TEMPERATURES
WOULD SUGGEST. MON...SHORTWAVE RIDGING BUILDS ACROSS THE GREAT BASIN
WITH THE FLOW ALOFT ACROSS WY VEERING TO MORE NORTHWESTERLY. WILL
KEEP IT DRY WITH LIMITED LOW/MID LEVEL MOISTURE AND WEAK
MESOSCALE/LARGE SCALE LIFT. RUBIN
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...HIGH WIND WARNING UNTIL MID AFTERNOON IN AND NEAR THE SOUTHERN
LARAMIE RANGE. ZONES...66..67..69.
NE...WIND ADVISORY THROUGH THE AFTERNOON FOR THE PANHANDLE. ZONES
1>3..19>21..54..55.
&&
WEILANDHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 1042 AM MDT TUE MAY 17 2005 NEZ001-003-019>021-054-055-WYZ059>070-181145- SIOUX-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE- CONVERSE-NIOBRARA-SOUTHWEST CARBON-NORTH CARBON-SNOWY RANGE- NORTH LARAMIE RANGE-LARAMIE VALLEY-LARAMIE RANGE-PLATTE-GOSHEN- CHEYENNE FOOTHILLS-PINE BLUFFS- 1042 AM MDT TUE MAY 17 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA PANHANDLE. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS WILL OCCUR ACROSS DAWES COUNTY THIS AFTERNOON. THE THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE...BUT MAY PRODUCE WIND GUSTS UP TO 50 MPH AND SMALL HAIL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY AFTERNOON AND EVENING THUNDERSTORMS ARE POSSIBLE ON SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. NEZ002-181145- DAWES- 1042 AM MDT TUE MAY 17 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA PANHANDLE. .DAY ONE...TODAY AND TONIGHT AN ISOLATED THUNDERSTORM IS POSSIBLE ACROSS THE AREA THIS AFTERNOON. THE THUNDERSTORMS WILL NOT BE SEVERE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS ARE POSSIBLE ON SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. KMD
2 high wind. Local standard time, as filed.
Strong winds blew for a short time over extreme southeast Wyoming behind a cold front. Gusts to 74 mph were recorded south of Wheatland, WY, with a gust of 64 mph at Cheyenne, WY.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2005Every state in 2005This day in weather historyWarnings in Wyoming, May 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5451542, 5451543.